Serotonin Syndrome: What is it? Causes, Symptoms & Treatment

What is Serotonin Syndrome? Its Causes, Symptoms and Treatment
What is Serotonin Syndrome? Its Causes, Symptoms and Treatment

Serotonin Syndrome is described by many therapists as pathology caused by nervous fatigue. When the patients hear this diagnosis they just go to the pharmacist and ask for the more powerful sedative. This kind of treatment doesn’t end well, but the laziness is stronger. What is really necessary is for the patient to dig deeper to the key part of the problem.

We can’t say that Serotonin Syndrome (SS) is a very common pathology. For example, in the US only around 7-7.5 thousand of cases with similar symptoms are registered annually, and not all of them represent SS. So, one may think what’s the point of discussing the problem which doesn’t really exist in real life?  The thing is that serotonin syndrome may indicate not only mild nervous disorders, stress or chronic depression, but also far more dangerous pathologies. And if they won’t be treated the consequences can be dreadful. And we think that’s a solid reason to look at the problem in details.

Heart of the problem: what is serotonin syndrome?

serotonin syndrome 2The Internet bristles with serotonin syndrome definitions. But they describe this pathology in more or less similar words: “An individual response of the body to the treatment with some medicinal and narcotic drugs that contribute to the serotonin production.” This explanation can be hardly called as an exhaustive and/or understandable. Other definitions may describe the syndrome as “life-threatening drug reaction with a whole range of vegetative, motor and mental disorders.”

Well, both of the above definitions are quite right. But to fully understand what the serotonin syndrome is, we will have to travel back in time.

1960s. Humans conquered nuclear energy and started space explorations. However, because of the rapid increase of the pace of life, information burst and widespread drugs, many people turned out to be incapable adapting to the changed world. And instead of pausing and taking time, they rushed to the pharmacists and started buying sedatives, tranquilizers and stimulators. Pharmaceutical companies didn’t hesitate either. On the contrary, they introduced two brand new groups of “safe” medications – Selective inhibitors of serotonin reuptake (SSRIs) and Monoamine oxidase inhibitors (MAOIs).

They proved to be very effective, but not so harmless. Turned out, that the combination of some SSRIs and MAOIs (simultaneous treatment with various types of antidepressants) can cause the overconcentration of serotonin in the body and, as a result, its toxic lesion. Usually, it takes some time before the lesion, but some cases have proved that the reaction can follow the intake of the medication immediately. And it is that reaction that has gained the name “serotonin syndrome.”

Serotonin Syndrome Causes

What medications can cause the SS? Unfortunately, there’s still no adequate answer. And the problem is not only in limited clinical data. Cyclic chemical reactions (when one substance intensifies the effect of the other) haven’t been studied thoroughly, and since we lack the full knowledge of their influence on the organism, single symptoms don’t mean much. That’s why the following list of the causes can’t be considered as full:

  • SSRIs: fluoxetine, citalopram, sertraline, paroxetine.
  • MAOIs: moclobemide, isocarboxazid, phenelzine, clorgyline, tranylcypromine.
  • serotonin syndrome 3Antidepressants: trazodone, buspirone, venlafaxine, mirtazapine, nefazodone, clomipramine, imipramine.
  • Antiemetic drugs: ondansetron, metoclopramide, granisetron.
  • Analgesics (both common and narcotic): phentanylum, pentazocine, meperidine, tramadolum.
  • Antimigrainous meds: sumatriptan.
  • Nutrients and herbs: ginseng, tutsan.
  • Antibiotics: those blocking cytochrome P450 isoform – CYP3A4 (ritonavir), linezolid.
  • Cough suppressants: dextromethorphan.
  • Narcotic medicinal drugs: “ecstasy” (MDMA), lysergic acid diethylamide (LSD), syrian rue (contains harmala and harmine).
  • Weight loss drugs: sibutramine.

Can be the treatment safe with aforementioned meds? Sure, as long as you follow every single instruction of your doctor and tell him or her about every single side effect you experience. If the treatment assumes the mix of those meds – you must consult with your doctor.

Serotonin Syndrome Symptoms

serotonin syndrome 4The classic triad of clinical implications consists of mental, neuromuscular and vegetative disorders. But it often happens that the symptoms that characterize the SS only are absent, and the precise diagnosis can be established only after thorough examination. The first symptoms occur in 6 hours after intake of the mixed meds (in 60% of cases). In 24 hours it can be possible to observe clinical implication for 85 out of 100 of patients though it might take 2 to 3 days for the symptoms to develop for elderly people (over 60). If there are no aggravating circumstances, in 60-70% of cases the patient’s condition returns to normal in 24 hours after withdrawal from meds. But for 2 to 12% of cases, it can be lethal due to the developed cardiovascular system lesion.

header-1 Mental malfunctions:

  • demotivational emotional agitation;
  • hallucinations and visions;
  • loss of speech and reduced reaction to external stimuli;
  • convulsions;
  • anxiety, that can be spontaneously replaced by euphoria;
  • the manic-depressive condition, developing into psychosis without proper treatment;
  • drowsiness and loss of strength;
  • in rare cases – deep coma.

header-2 Neuromuscular malfunctions:

  • tremor;
  • involuntary eye movement – nystagmus;
  • inability to remain seated – akathisia;
  • coordination disturbance;
  • convulsive back bending;
  • muscular rigidity;
  • eyes rolling and pupillary dilatation;
  • extremities numbness;
  • Babinski’s reflex.

header-3 Vegetative malfunctions:

  • severe pain in stomach and throat;
  • vomiting and diarrhea;
  • extremely rapid heart rate – tachycardia;
  • rapid changes in blood pressure;
  • rigor;
  • increased lacrimatory and sweating;
  • abnormally rapid breathing – tachypnea.

Serotonin Syndrome Diagnosis

Nowadays there are no effective methods to diagnose serotonin syndrome correctly. Because of that, it can be very difficult to recognize this pathology and to prescribe the treatment, and the doctor has to rely on some indirect data.

The most effective in serotonin syndrome diagnosis are considered to be Sternbach criteria and Hunter criteria (but they are effective in different ways).

Serotonin Syndrome Treatment

  1. Quick withdrawal from serotoninergic drugs (the symptoms disappear within 6-12 hours.)
  2. Gastric lavage in order to clean the organism from drug remains. Sorbent prescription.
  3. Medicamentous therapy:
  • serotonin syndrome 5Antagonists of serotonin receptors (cyproheptadine, methysergide).
  • Benzodiazepines (lorazepam, sibazonum) – reduces mental agitation and muscular rigidity, terminates epileptic seizures.
  • Paracetamol – stabilizes body temperature.
  • Myorelaxant together with mechanical ventilation – to relax muscles, reduces the chance of critical coagulability malfunction.
  • An intravenous bolus of 0.9% saline: make up for lost liquids supply.

In conclusion…

Serotonin Syndrome usually doesn’t worsen the health and the symptoms easily disappear if the treatment was started just in time. But you need to understand that sometimes the severity of clinical implications builds up despite all the efforts and leads to the not so good prognosis.

The majority of us know that self-treatment it’s dangerous. You should always turn for the professional help when it comes to medical treatment. But still many of us prefer not to learn the problem and just go to the pharmacy and get something from depression. Luckily, the strong medications are sold by prescription only. However, sometimes even the most harmless medicine can trigger the most unexpected and unpleasant side-effects under the certain circumstances. Especially when you don’t read the instruction attentively and just follow chemist’s advice.

So, do you feel bad? The conflicts take place more often at work and/or at home? Every single day is like the fight with your own organism? Your heart starts to ache? What you need is the advice of the specialist. Don’t rely on the lists of wonder-medicines found on the internet, be aware of the consequences and stay safe and healthy.

References

1. https://www.nlm.nih.gov/medlineplus/ency/article/007272.htm

2. http://www.mayoclinic.org/diseases-conditions/serotonin-syndrome/basics/definition/con-20028946

3. http://www.webmd.com/depression/guide/serotonin-syndrome-causes-symptoms-treatments

Additional:

4. http://foamcast.org/2015/05/04/episode-28-neuroleptic-malignant-syndrome-serotonin-syndrome-malignant-hyperthermia/

5. http://www.jailmedicine.com/dont-get-burned-by-serotonin-syndrome-like-i-did/

6. https://dailyem.wordpress.com/2012/03/08/serotonin-syndrome-quick-review/

7. http://writebackwards.we3dements.com/wordpress/2012/12/13/i-nearly-lost-my-husband-to-serotonin-syndrome-twice/

Share the joy
  •  
  •  
  •  
  •  
  •  
  •  
  •  
  •  
  •  

Leave a Reply

Your email address will not be published. Required fields are marked *

You Might Also Like